What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 2, 12:33 PM CST, 16 minutes earlier.
Area forecast discussion, Aug 2, 12:33 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
133 PM CDT Fri Aug 2 2024
...New SHORT TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 132 PM CDT FRI AUG 2 2024
This afternoon.
A northwest flow pattern was evident over the forecast area this
afternoon with a closed low over Indiana and very strong broad
ridging centered over the Four Corners states out west. A surface
front extended from Western Ohio that extended southwest across
West Tennessee and further west into Oklahoma while an outflow
boundary from activity last night was moving southeast across our
northern counties at this time. Strong low-level buoyancy along
with some pockets of drier air aloft are contributing to an
isolated damaging wind threat with the heavier activity this
afternoon and evening with a marginal risk for severe storms
outlooked for areas generally near and north of the Interstate 59
corridor.
Expect showers and thunderstorms to continue to move southeast
around 30 mph, affecting areas north of Interstate 20 through 3 pm
then portions of our east-central counties through 6 pm. There has
been less activity generally west of Interstate 65 along this
outflow boundary but more showers and storms may eventually fill
in as it progresses further to the south and east with time.
Additionally, some showers and storms may develop along the actual
surface front that will move southeast into the northwest portion
of the area toward 3 pm. While a few isolated showers and storms
may develop to the south of the outflow boundary, these chances
are lower with partly cloudy skies and hot conditions expected. A
heat advisory remains in effect this afternoon for most of our
west and central counties as the combination of high temperatures
from the low 90s in the higher elevations east to the upper 90s
south and west will create heat index values near or over 105
degrees through the afternoon, at least until showers and storms
develop and reduce the air temperature values. Winds will be from
the west at 5-10 mph.
Tonight.
The closed low aloft to our north opens into a wave over Ohio
overnight while broad and expansive mid-level ridging persists
over much of the Intermountain West. The outflow boundary is
expected to be approaching our southeast counties toward sunset
while the surface front moves into our northwest counties by early
evening.
Chances for showers and thunderstorms will be greatest across the
central portions of the area, generally along and ahead of the
surface front and near and behind the outflow boundary. Activity
is expected to decrease with time overnight as the boundary layer
gradually cools and stabilizes more with time, but some showers
and a few storms may persist overnight. With decreasing instability
values, strong to severe storm potential will diminish by late
evening. Winds will be from the west ahead of the surface front
and northwest behind the surface front with speeds from 2-4 mph.
Low temperatures will range from the upper 60s far northwest and
in the higher elevations east to the mid 70s south and southwest.
Saturday.
Troughing in the mid levels will persist over the Eastern Ohio
River Valley Region and will extend southward to over the Southern
Appalachians while robust ridging will persist over the
Intermountain West. The outflow boundary will be along the Gulf
Coast by early afternoon with the surface front roughly
positioned along the Interstate 20 corridor at that time.
Mostly sunny skies with dry conditions are forecast for most areas
generally northwest of the Interstate 59 corridor while chances
for showers and thunderstorms will increase southeastward while
the best chances for activity will be across our counties that are
southeast of the Interstate 85 corridor. Winds will remain from
the west ahead of the surface front with winds from the northwest
behind the front as speeds will range from 4-8 mph. High
temperatures will range from near 90 across the far north and
higher elevations northeast to readings in the mid 90s across much
of the south and southwest. A heat advisory may be needed across
the far southern tier of the area as dew points will remain higher
to the south of the surface front, contributing to heat indices in
the 102-105 range generally near and south of the U.S. Highway 80
corridor.
05
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 351 AM CDT FRI AUG 2 2024
A stationary front located across South Alabama will provide a
focus for any isolated lingering convection Saturday night across
our southeastern counties. PWAT values to the north of the front
are expected to drop to 1.2 to 1.5 inches with a gradient from
northwest to southeast that will persist into Sunday. Once again,
scattered convection should be focused in our eastern/southeastern
counties on Sunday. Depending on the track of a potential
tropical system affecting Florida, Sunday could be drier than our
current forecast indicates as we remain on the dry side of this
system. This applies to our forecast for Monday as well.
As the potential tropical system shifts eastward on Tuesday,
prospects for rain will diminish as an upper-level ridge builds in
from the west. This will also lead to a warming trend marked by
hot continental flow from the west and northwest. In most areas
temperatures will reach at least the mid 90s on Tuesday with some
pockets of upper 90s. Currently Wednesday appears to the hottest
day of the upcoming week, with more widespread upper 90s. Not much
change is expected for Thursday. During this hot stretch, PWAT
values around 1.5 inches suggest the potential for drier air
mixing to the surface, which would keep heat indices from getting
completely out of hand.
87/Grantham
&&
.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT FRI AUG 2 2024
An outflow boundary ahead of a surface front is moving southeast
into Central Alabama at this time. A line of showers and
thunderstorms will move southeast along this boundary with the
heavier activity currently near and east of Interstate 65 with the
northern sites potentially affected between 18z-19z. Further
activity may develop behind this line as the actual surface front
approaches the area from the northwest later this afternoon and
into the evening. MGM will remain VFR for this afternoon with
activity potentially approaching that area after 00z. Showers with
a few lingering storms would be best near MGM overnight and
across the far southeast followed by at least isolated showers
with some thunderstorms across the southeast third of the area on
Saturday.
05
&&
.FIRE WEATHER...
Isolated to scattered thunderstorms are possible across the area
the afternoon and evening, as a weak frontal boundary pushes into
the area. Additional, and likely at a greater coverage,
convection is possible Saturday as another front enters the area.
Isolated to scattered showers/storms remain in the forecast
through Tuesday across the southeast. Min RHs will be above
critical values through at least early next week. Southwesterly 20
ft winds will be 5 to 10 mph this afternoon afternoon, and become
westerly to northwesterly Saturday, at less then 7 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 90 69 92 / 50 20 0 10
Anniston 71 90 71 92 / 50 20 10 20
Birmingham 73 91 72 92 / 50 20 0 10
Tuscaloosa 74 94 73 95 / 50 10 0 10
Calera 72 92 73 94 / 50 20 0 10
Auburn 73 93 74 92 / 40 40 20 40
Montgomery 75 95 73 95 / 40 40 20 30
Troy 75 94 72 93 / 40 50 30 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga-Barbour-Bibb-Blount-Bullock-Chilton-Coosa-
Dallas-Elmore-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-
Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-Russell-
Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-
Winston.
&&
SHORT TERM...05
LONG TERM....87
AVIATION...05
Hazardous weather outlook, Aug 2, 1:36 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
236 AM CDT Fri Aug 2 2024
ALZ011>015-017>050-031045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
236 AM CDT Fri Aug 2 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
A few marginally severe storms will be possible across the northern
half of Central Alabama from 2 PM through 10 PM. The main concern
will be strong damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
from this afternoon to this evening.
In the hours before
Special weather statement, Aug 2, 11:44 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1244 PM CDT Fri Aug 2 2024
ALZ018-020-021845-
Etowah AL-Cherokee AL-
1244 PM CDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT ETOWAH AND CHEROKEE COUNTIES
THROUGH 145 PM CDT...
At 1244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Henagar to near Boaz to
near McLarty. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Centre, Cedar Bluff,
Little River Canyon National Preserve, Centre Municipal Airport,
Glencoe, Sardis City, Steele, Leesburg, Altoona, Walnut Grove, Reece
City, Sand Rock, Gaylesville, Cherokee Rock Village, Aurora, and
Cornwall Furnace Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3452 8551 3414 8543 3396 8567 3397 8574
3393 8574 3395 8588 3391 8590 3391 8597
3384 8606 3398 8619 3397 8625 3406 8633
3410 8630 3418 8619 3420 8584 3424 8584
3426 8577 3437 8563 3453 8552
TIME...MOT...LOC 1744Z 315DEG 36KT 3456 8567 3423 8611 3416 8631
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
05Special weather statement, Aug 2, 12:08 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
108 PM CDT Fri Aug 2 2024
ALZ017-021900-
Blount AL-
108 PM CDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT BLOUNT COUNTY THROUGH 200 PM
CDT...
At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Susan Moore to near Smith Dam. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Warrior, Locust Fork,
Altoona, Snead, Susan Moore, Walnut Grove, Trafford, Allgood,
Fairview, Hayden, Nectar, Rosa, County Line, McLarty, Bangor, and
Strawberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3410 8630 3394 8637 3393 8632 3389 8634
3382 8643 3380 8657 3377 8658 3377 8665
3384 8676 3382 8695 3383 8695 3387 8696
3387 8692 3391 8692 3397 8677 3405 8668
3409 8669 3412 8660 3425 8652 3426 8645
TIME...MOT...LOC 1808Z 303DEG 22KT 3410 8642 3390 8703
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
32/DavisSpecial weather statement, Aug 2, 12:30 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
130 PM CDT Fri Aug 2 2024
ALZ019>021-021900-
Calhoun AL-Cleburne AL-Cherokee AL-
130 PM CDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CALHOUN...
NORTHEASTERN CLEBURNE AND SOUTHEASTERN CHEROKEE COUNTIES THROUGH 200
PM CDT...
At 130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Eastern Weiss Lake to near
Moshat to near Hokes Bluff. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, Piedmont, Forney, Pleasant Gap, Jacksonville State
University, Ball Flat, Eastern Weiss Lake, Coloma, Spring Garden,
Knightens Crossroads, Liberty Hill, Oak Level, and Borden Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 8538 3375 8566 3391 8590 3393 8590
3396 8584 3393 8574 3399 8574 3402 8575
3419 8544
TIME...MOT...LOC 1830Z 309DEG 33KT 3422 8545 3409 8556 3396 8582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Aug 2, 12:31 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
131 PM CDT Fri Aug 2 2024
ALZ026-021900-
St. Clair AL-
131 PM CDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ST. CLAIR COUNTY THROUGH
200 PM CDT...
At 131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Steele to near Springville. Movement was
southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springville, Odenville, Margaret, Ashville, Ragland, Steele, Neely
Henry Lake, Logan Martin Lake, Whitney Junction, Alabama
International Dragway, St. Clair Springs, Wattsville, Neely Henry
Dam, Caldwell, Horse Pens Forty, I 59 Rest Areas At Oneonta, and Camp
Sumatanga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3396 8617 3393 8617 3392 8615 3390 8614
3390 8612 3386 8610 3386 8608 3382 8605
3381 8607 3377 8604 3362 8635 3380 8656
3382 8643 3389 8634 3391 8635 3397 8630
3399 8627 3397 8625 3399 8622 3399 8620
TIME...MOT...LOC 1831Z 317DEG 24KT 3393 8620 3380 8645
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190472, 1190476, 1190477, 1190478, 1190488, 1190494, 1190501, 1190498, 1190533, 1190547, 1190549, 1190551, 1190553, 1190554, 1190711, 1190550.